Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.
Prioritization & delegation
Method
Ask what will harm the patient soonest if nothing is done.
Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
Assess before you act unless it is an emergency; then choose the step the others depend on.
For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.
Lab values & electrolytes
Method
Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
Link the value to its typical signs and to the drugs and conditions that cause it.
Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
Med-surg: neuro, endocrine & renal
Method
Check the glucose in every patient with new confusion, weakness or a seizure.
Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.
Med-surg: GI, perioperative & oncology
Method
Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.
Maternity & obstetric nursing
Method
Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.
Pediatric nursing
Method
Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
Match the action to the development stage and involve the family.
Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.
Mental health nursing
Method
Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
Respect rights: the least restrictive option, consent and confidentiality with its limits.
Nursing math & unit conversions
Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²
Method
Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
Score every item separately, matching the description to its level.
Add the item scores and check that the total lies inside the range.
Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
2Practice problems
1.Nursing fundamentalsMedium
Why must oxygen be prescribed with a target saturation range?
AOxygen is only allowed for surgical patients
BIt is a drug, and too much or too little can harm the patient
COxygen is expensive and must be counted
DPrescriptions are needed only for oxygen used at home, not in hospital
2.Nursing fundamentalsHard
During tracheal suction a patient's SpO₂ falls from 95% to 85% and the heart rate drops. What should the nurse do?
AContinue until all the secretions have been removed from the airway
BIncrease the suction pressure to finish faster
CStop suctioning and give oxygen until the patient recovers
DInsert the catheter further into the airway
3.Infection control & patient safetyMedium
When should a nurse use an extinguisher on a fire?
ANever; only firefighters may use fire extinguishers
BWhenever there is smoke, even if the exit is blocked
COnly if the fire is small, the alarm is raised and the exit is clear
DAlways, even before the alarm has been raised, to save time
4.Infection control & patient safetyHard
A confused patient in wrist restraints has cool, pale fingers on one hand and a weak radial pulse on that side. What should the nurse do first?
ATighten the other restraint to stop the patient pulling
BRaise the hand on a pillow, leaving the restraint as it is
CDocument the findings carefully and recheck in two hours
DLoosen that restraint and assess the hand’s circulation
5.Prioritization & delegationMedium
Before accessing a central venous catheter, what should the nurse do to prevent infection?
ARinse the hub with tap water and dry it
BTouch the hub to check it is clean
CScrub the hub with an antiseptic such as chlorhexidine and let it dry
DBlow on the hub to remove any dust before connecting the syringe or line
6.Prioritization & delegationHard
A day after a femur fracture, a young patient becomes confused and breathless, with small red spots on the chest. What should the nurse suspect?
AAn allergic reaction to the cast
BNormal pain after a fracture
CFat embolism syndrome
DAlcohol withdrawal
7.Clinical nursingMedium
Which is a first-line nursing measure to help prevent constipation in hospital?
AEncouraging fluids, fibre and mobility
BRestricting fluids to reduce urine output
CGiving an enema to every patient on admission
DKeeping the patient in bed
8.Clinical nursingHard
A patient after a total hip replacement suddenly has severe hip pain, a shortened leg and the leg is rotated. What is the most likely complication?
AWound infection
BDeep vein thrombosis in the calf
CUrinary retention
DDislocation of the prosthesis
9.Lab values & electrolytesMedium
Why must a low total calcium be interpreted with care in a patient with a low serum albumin?
AAlbumin and calcium are measured with the same chemical reaction, so they always fall together
BLow albumin always causes true, symptomatic hypocalcemia
CLow albumin makes every calcium test inaccurate and useless
DMuch calcium is bound to albumin, so total calcium falls even if ionized calcium is normal
10.Lab values & electrolytesHard
A patient without symptoms has a TSH of 7.5 mIU/L on two occasions with a normal free T4. Which term fits best?
AOvert primary hypothyroidism
BSubclinical hyperthyroidism
CSubclinical hypothyroidism
DSecondary hypothyroidism
11.PharmacologyMedium
A patient with Addison's disease on hydrocortisone develops a fever with flu. What is the usual advice?
AMake no change, as illness does not affect cortisol needs
BStop the hydrocortisone until the fever settles, to let the body recover
CIncrease the dose as instructed (sick-day rules) and seek help if vomiting
DHalve the hydrocortisone to reduce side effects
12.PharmacologyHard
Two days after starting chemotherapy for a leukaemia with a high white cell count, a patient has reduced urine output. Which lab pattern suggests tumour lysis syndrome?
AHigh potassium, high phosphate, high uric acid and low calcium
BHigh sodium, high glucose and low potassium
CLow potassium, low phosphate, low uric acid and high calcium
DNormal electrolytes with a high haemoglobin
13.Med-surg: cardiovascular & respiratoryMedium
A patient with a long QT interval develops a polymorphic ventricular tachycardia that twists around the baseline but still has a pulse. Which drug is used first?
AOral digoxin
BIntravenous magnesium sulfate
CIntravenous adenosine
DIntravenous potassium chloride as a bolus
14.Med-surg: cardiovascular & respiratoryHard
A patient with severe asthma develops a stable narrow-complex tachycardia, and IV adenosine is prescribed. What should the nurse do?
AGive it orally instead of intravenously
BQuestion the prescription, as adenosine can cause bronchospasm
CGive it as prescribed, as adenosine is safe in every patient
DGive it as a slow infusion over an hour to reduce side effects
15.Med-surg: neuro, endocrine & renalMedium
What is the most common trigger of autonomic dysreflexia in a patient with a spinal cord injury?
AA large meal eaten too quickly at night
BA low blood glucose level
CA long period of sleep
DA full bladder or blocked catheter
16.Med-surg: neuro, endocrine & renalHard
A patient with acute ischaemic stroke is not a thrombolysis candidate. On day 1 the BP is 190/100 mmHg with no other emergency. What is generally appropriate?
ALie the patient flat and give a large fluid bolus
BGive nitrate spray every 5 minutes until below 120 mmHg
CLower it rapidly to 110/70 mmHg with IV drugs
DAvoid aggressive lowering and follow the stroke team's targets
17.Med-surg: GI, perioperative & oncologyMedium
Why is blood lactate measured when sepsis is suspected?
AIt measures the effect of antibiotics on the kidney
BIt shows which bacteria are causing the infection
CIt replaces the need for blood cultures
DA raised level suggests poor tissue perfusion
18.Med-surg: GI, perioperative & oncologyHard
A surgical patient's MUST score is 3 and the wound is healing slowly. What is the most appropriate action?
AEncourage fasting to reduce wound exudate and the size of the dressing
BRestrict protein to help the kidneys
CRepeat the score in three months' time
DRefer to the dietitian, start a nutrition plan and monitor intake
19.Maternity & obstetric nursingMedium
A woman's epidural has just been inserted. Which nursing action is a priority in the next hours?
ACheck her blood pressure and bladder often
BKeep her lying flat on her back
CEncourage her to walk around the room on her own
DRestrict all oral and IV fluids
20.Maternity & obstetric nursingHard
A woman with pre-eclampsia has repeated blood pressures of 168/112 mmHg 15 minutes apart. What is the appropriate action?
AGive a large drink of water
BLet her rest quietly on her left side and recheck the blood pressure in 4 hours before reporting
CEncourage her to lie flat and rest
DNotify the provider promptly so antihypertensive treatment can be started without delay
21.Pediatric nursingMedium
Which group of findings is typical in a teenager with severe anorexia nervosa?
ASlow heart rate, low blood pressure and low body temperature
BFast heart rate, high blood pressure and a high fever
CRapid growth, acne and an increased appetite
DWeight gain, oedema and high blood pressure
22.Pediatric nursingHard
A 4-year-old has had pallor, tiredness, bruising, bone pain and fevers for 3 weeks. What is the most important next step?
AIron supplements for 3 months, then review
BReassurance that these are growing pains that will pass with time
CAn urgent full blood count to look for leukaemia
DA course of antibiotics for a viral infection
23.Mental health nursingMedium
In the mental status examination, which finding is recorded under thought content?
ALoose associations
BFlight of ideas
CObsessions and delusions
DPressured speech
24.Mental health nursingHard
A patient in DBT feels a strong urge to self-harm after a distressing phone call. Which DBT skill module is designed to help her get through this moment without making things worse?
ACognitive restructuring of core beliefs
BDistress tolerance
CInterpersonal effectiveness
DSystematic desensitisation
25.Nursing math & unit conversionsMedium
Practice exercise (made-up values, not clinical guidance). A drip-rate calculation gives 101.437 gtt/min. The rule in this exercise is that drip rates are rounded to the nearest whole drop. What value x do you record?
101.437 gtt/min
x = gtt/min
26.Nursing math & unit conversionsHard
Practice exercise (made-up values, not clinical guidance). During a shift a patient takes ½ fl oz of juice, 2 tsp of cough syrup, ¼ cup of tea, 1 tbsp of liquid supplement. Using the equivalents given, find the total oral intake V in mL.
1 fl oz = 30 mL1 tsp = 5 mL1 cup = 8 fl oz = 240 mL1 tbsp = 15 mL
V = mL
27.Dosage calculationsMedium
A patient weighing 14 kg has a body surface area of 0.79 m². The prescription is 175 mg/m². Find the dose D in mg.
14 kgBSA = 0.79 m²175 mg/m²
D = mg
28.Dosage calculationsHard
An infusion contains 20000 units of a drug in 500 mL. The prescription is 800 units per hour. At what rate R do you set the pump, in mL/h?
20000 units/500 mL800 units/h
R = mL/h
29.IV infusion ratesMedium
An infusion is ordered at 120 mL/h, but no pump is available. It runs by gravity through a giving set of 10 gtt/mL. Find the drip rate R in drops per minute.
120 mL/h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
A drip runs at 20 gtt/min through a set of 20 gtt/mL. There are 400 mL left in the bag. How many hours t until it is empty? Round to one decimal place.
20 gtt/min20 gtt/mL400 mL
t = h
31.IV fluids & fluid balanceMedium
Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 55 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.
Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 80 mL/h. At 17:00, 100 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.
500 mL100 mL infused80 mL/h
t = h
33.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: holds on to furniture; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Find the Morse total MFS.
0–125
MFS =
34.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has pink skin all over, a heart rate of 125/min, a grimace when stimulated, some flexion of the arms and legs and slow, irregular breathing with a weak cry. Score the APGAR and click how the score is interpreted.
1reassuring
2moderately abnormal
3low
3Solutions
1.Nursing fundamentals
Answer: B · It is a drug, and too much or too little can harm the patient
Why this is the answer
Oxygen is treated as a medicine. A target range guides the nurse to adjust the flow, avoiding both hypoxaemia and harm from excess oxygen, for example in patients who retain CO₂.
Answer
B · It is a drug, and too much or too little can harm the patient
2.Nursing fundamentals
Answer: C · Stop suctioning and give oxygen until the patient recovers
Why this is the answer
Suction removes oxygen and can stimulate the vagus nerve, causing hypoxia and bradycardia. The nurse stops, oxygenates and lets the patient recover before trying again.
Answer
C · Stop suctioning and give oxygen until the patient recovers
3.Infection control & patient safety
Answer: C · Only if the fire is small, the alarm is raised and the exit is clear
Why this is the answer
Staff may attempt to put out a small, contained fire once people are safe and the alarm has been raised, keeping an exit behind them. Otherwise, they close doors and evacuate.
Answer
C · Only if the fire is small, the alarm is raised and the exit is clear
4.Infection control & patient safety
Answer: D · Loosen that restraint and assess the hand’s circulation
Why this is the answer
Signs of poor circulation distal to a restraint require immediate release and assessment. The restraint is then reapplied correctly only if still needed, with the two-finger check, and the findings are reported and documented.
Answer
D · Loosen that restraint and assess the hand’s circulation
5.Prioritization & delegation
Answer: C · Scrub the hub with an antiseptic such as chlorhexidine and let it dry
Why this is the answer
Scrubbing the needleless connector with an antiseptic, such as chlorhexidine or alcohol, and letting it dry reduces central line infections. Aseptic technique is used for every access.
Answer
C · Scrub the hub with an antiseptic such as chlorhexidine and let it dry
6.Prioritization & delegation
Answer: C · Fat embolism syndrome
Why this is the answer
Fat embolism syndrome usually appears 24–72 hours after a long bone fracture, with breathing problems, confusion and a petechial rash. It needs oxygen and urgent escalation.
Answer
C · Fat embolism syndrome
7.Clinical nursing
Answer: A · Encouraging fluids, fibre and mobility
Why this is the answer
Adequate fluids, a fibre-rich diet, mobility and privacy for toileting help prevent constipation. Laxatives are added if needed, especially with opioids.
Answer
A · Encouraging fluids, fibre and mobility
8.Clinical nursing
Answer: D · Dislocation of the prosthesis
Why this is the answer
Hip dislocation after arthroplasty causes sudden pain, shortening and rotation. It needs urgent review and reduction; patients are taught movement precautions.
Answer
D · Dislocation of the prosthesis
9.Lab values & electrolytes
Answer: D · Much calcium is bound to albumin, so total calcium falls even if ionized calcium is normal
Why this is the answer
About 40–45% of calcium is bound to plasma proteins, mainly albumin. When albumin is low, total calcium falls although ionized calcium may be normal. A corrected calcium or a measured ionized calcium gives the true picture.Checked against:Hypocalcemia (StatPearls) · StatPearls (NCBI Bookshelf) (2026)
Answer
D · Much calcium is bound to albumin, so total calcium falls even if ionized calcium is normal
10.Lab values & electrolytes
Answer: C · Subclinical hypothyroidism
Why this is the answer
A raised TSH with a normal free T4 is subclinical hypothyroidism; the pituitary is working harder to keep T4 normal. Overt hypothyroidism has a low free T4, and subclinical hyperthyroidism has a low TSH.Checked against:TSH (Thyroid-stimulating hormone) Test · MedlinePlus (NIH) (2024)
Answer
C · Subclinical hypothyroidism
11.Pharmacology
Answer: C · Increase the dose as instructed (sick-day rules) and seek help if vomiting
Why this is the answer
During illness, the body needs more cortisol, so patients usually double their glucocorticoid dose as instructed. If they cannot keep tablets down, they need injectable hydrocortisone and urgent care.
Answer
C · Increase the dose as instructed (sick-day rules) and seek help if vomiting
12.Pharmacology
Answer: A · High potassium, high phosphate, high uric acid and low calcium
Why this is the answer
Rapid tumour cell death releases potassium, phosphate and nucleic acids (which become uric acid). Phosphate binds calcium, lowering it; prevention includes IV fluids and drugs that lower uric acid.
Answer
A · High potassium, high phosphate, high uric acid and low calcium
13.Med-surg: cardiovascular & respiratory
Answer: B · Intravenous magnesium sulfate
Why this is the answer
Torsades de pointes is treated with IV magnesium, plus correction of low potassium and stopping drugs that prolong the QT interval. If the patient loses their pulse, defibrillation is needed. Potassium must never be given as an IV bolus.
Answer
B · Intravenous magnesium sulfate
14.Med-surg: cardiovascular & respiratory
Answer: B · Question the prescription, as adenosine can cause bronchospasm
Why this is the answer
Adenosine can trigger severe bronchospasm and is generally avoided in asthma. Alternatives such as verapamil may be used, depending on the patient. The nurse raises the concern with the prescriber before giving it.
Answer
B · Question the prescription, as adenosine can cause bronchospasm
15.Med-surg: neuro, endocrine & renal
Answer: D · A full bladder or blocked catheter
Why this is the answer
Bladder distension is the most common trigger, followed by constipation and faecal impaction. Pressure areas, tight clothing, ingrown toenails and skin injuries are other triggers. Finding and removing the trigger is the key treatment.
Answer
D · A full bladder or blocked catheter
16.Med-surg: neuro, endocrine & renal
Answer: D · Avoid aggressive lowering and follow the stroke team's targets
Why this is the answer
After ischaemic stroke, the penumbra depends on blood pressure for perfusion. Unless thrombolysis is planned or there is another emergency (such as aortic dissection or acute heart failure), guidelines often accept higher pressures early (for example treating only above 220/120 mmHg in some guidance). Targets are set by the stroke team.
Answer
D · Avoid aggressive lowering and follow the stroke team's targets
17.Med-surg: GI, perioperative & oncology
Answer: D · A raised level suggests poor tissue perfusion
Why this is the answer
A high lactate signals tissue hypoperfusion and higher risk of death in sepsis. It helps guide fluid resuscitation and escalation, and it is repeated to check the response.
Answer
D · A raised level suggests poor tissue perfusion
18.Med-surg: GI, perioperative & oncology
Answer: D · Refer to the dietitian, start a nutrition plan and monitor intake
Why this is the answer
A MUST score of 2 or more indicates high risk of malnutrition. Poor nutrition delays healing, so the nurse refers to the dietitian, starts a care plan with food charts and supplements as advised, and rescreens regularly.
Answer
D · Refer to the dietitian, start a nutrition plan and monitor intake
19.Maternity & obstetric nursing
Answer: A · Check her blood pressure and bladder often
Why this is the answer
Epidurals cause sympathetic block, so hypotension is common. They also reduce the urge to void, so the bladder is checked and catheterised if needed. Lateral positions avoid aortocaval compression.
Answer
A · Check her blood pressure and bladder often
20.Maternity & obstetric nursing
Answer: D · Notify the provider promptly so antihypertensive treatment can be started without delay
Why this is the answer
Severe-range hypertension (160 systolic or 110 diastolic or more) in pregnancy raises the risk of stroke and must be treated urgently, ideally within an hour, with drugs such as labetalol, hydralazine or nifedipine as prescribed.
Answer
D · Notify the provider promptly so antihypertensive treatment can be started without delay
21.Pediatric nursing
Answer: A · Slow heart rate, low blood pressure and low body temperature
Why this is the answer
Starvation leads to bradycardia, hypotension (often postural), hypothermia, cold hands and feet and missed periods. These findings help judge medical risk and the need for admission.
Answer
A · Slow heart rate, low blood pressure and low body temperature
22.Pediatric nursing
Answer: C · An urgent full blood count to look for leukaemia
Why this is the answer
Pallor (low red cells), bruising (low platelets), infections or fever (abnormal white cells) and bone pain from marrow expansion together suggest leukaemia. An urgent full blood count and blood film are needed.
Answer
C · An urgent full blood count to look for leukaemia
23.Mental health nursing
Answer: C · Obsessions and delusions
Why this is the answer
Thought content covers delusions, obsessions, phobias and suicidal or homicidal thoughts. Thought process (form) covers loose associations, tangentiality and flight of ideas.
Answer
C · Obsessions and delusions
24.Mental health nursing
Answer: B · Distress tolerance
Why this is the answer
Distress tolerance skills help a person cope with intense emotion in a crisis without acting on harmful urges, for example through distraction, self-soothing or changing body temperature.
Answer
B · Distress tolerance
25.Nursing math & unit conversions
Answer: x = 101 gtt/min
Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.
Digit in the ones place
101.437 → 1
Only the next digit decides
101.437 → 4
4 is 4 or less, so 1 stays.
The digits after it (37) are ignored: round once, never step by step.
Round
x = 101 gtt/min
Answer
x = 101 gtt/min
26.Nursing math & unit conversions
Answer: V = 100 mL
Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.
Each item in mL
½ fl oz = 0.5·30 = 15 mL
2 tsp = 2·5 = 10 mL
¼ cup = 0.25·240 = 60 mL
1 tbsp = 1·15 = 15 mL
Add
V = 15 + 10 + 60 + 15 = 100 mL
Answer
V = 100 mL
27.Dosage calculations
Answer: D = 138.3 mg
Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).
Dose
D = 175·0.79 = 138.3 mg
Answer
D = 138.3 mg
28.Dosage calculations
Answer: R = 20 mL/h
Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.
Concentration
20000/500 = 40 units/mL
Pump rate
R = 800/40 = 20 mL/h
Answer
R = 20 mL/h
29.IV infusion rates
Answer: R = 20 gtt/min
Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.
Millilitres per minute
120/60 = 2 mL/min
Drip rate
R = 2·10 = 20 gtt/min
Answer
R = 20 gtt/min
30.IV infusion rates
Answer: t = 6.7 h
Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.
Rate in mL/h
20·60/20 = 60 mL/h
Time left
t = 400/60 = 6.667 ≈ 6.7 h
Answer
t = 6.7 h
31.IV fluids & fluid balance
Answer: U = 2.16 mL/kg/h
Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Total urine
350 + 250 + 150 + 200 = 950 mL
Per kilogram per hour
U = 950/(55·8) = 2.159 ≈ 2.16 mL/kg/h
Answer
U = 2.16 mL/kg/h
32.IV fluids & fluid balance
Answer: t = 5 h
Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Volume left
500 − 100 = 400 mL
Time
t = 400/80 = 5 h
Answer
t = 5 h
That is about 5 h 00 min, so the bag runs out at about 22:00.
33.Clinical assessment scores
Answer: MFS = 45
Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.
Score each item
history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15
Add
Morse total = 0 + 0 + 30 + 0 + 0 + 15 = 45
Answer
MFS = 45
34.Clinical assessment scores
Answer: reassuring
APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.
Score each sign
Appearance: pink skin all over → 2
Pulse: 125/min → 2
Grimace: a grimace when stimulated → 1
Activity: some flexion of the arms and legs → 1
Respiration: slow, irregular breathing with a weak cry → 1
Add
APGAR = 2 + 2 + 1 + 1 + 1 = 7
Interpretation
7 → reassuring
Answer
reassuring
This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.